Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Paducah, KY

October 24, 2021Bollinger County, Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2021, 9:33 PM CDT for Bollinger County, Cape Girardeau County, Perry County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 9:33 PM CDT (02:33 UTC)
Expired
Oct 24, 2021, 10:30 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 100 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 5:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KPAH 250233
SVRPAH
MOC017-031-157-250330-
/O.NEW.KPAH.SV.W.0100.211025T0233Z-211025T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
933 PM CDT Sun Oct 24 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bollinger County in southeastern Missouri...
  Southern Perry County in southeastern Missouri...
  Northern Cape Girardeau County in southeastern Missouri...

* Until 1030 PM CDT.

* At 932 PM CDT, a severe thunderstorm was located near Cobalt, or 7
  miles east of Fredericktown, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Alliance around 945 PM CDT.

Other locations in the path of this severe thunderstorm include
Altenburg.

This includes Interstate 55 between Mile Markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3771 8958 3769 8952 3764 8952 3760 8948
      3759 8948 3758 8949 3758 8952 3755 8952
      3746 8946 3738 9014 3754 9014 3760 9015
      3760 9006 3775 8967 3775 8962
TIME...MOT...LOC 0232Z 249DEG 34KT 3755 9016 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
2 follow-up statements
016 
WWUS53 KPAH 250258
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
958 PM CDT Sun Oct 24 2021

MOC017-031-157-250330-
/O.CON.KPAH.SV.W.0100.000000T0000Z-211025T0330Z/
Bollinger MO-Perry MO-Cape Girardeau MO-
958 PM CDT Sun Oct 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN BOLLINGER...SOUTHERN PERRY AND NORTHERN CAPE
GIRARDEAU COUNTIES...

At 958 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Perryville to near Alliance, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Daisy and Altenburg.

This includes Interstate 55 between Mile Markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 8958 3769 8952 3764 8952 3760 8948
      3759 8948 3758 8949 3758 8952 3755 8952
      3746 8946 3738 9014 3754 9014 3760 9015
      3760 9006 3775 8967 3775 8962
TIME...MOT...LOC 0258Z 256DEG 50KT 3770 8974 3754 9007 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
043 
WWUS53 KPAH 250325 RRA
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1025 PM CDT Sun Oct 24 2021

MOC017-031-157-250335-
/O.EXP.KPAH.SV.W.0100.000000T0000Z-211025T0330Z/
Bollinger MO-Perry MO-Cape Girardeau MO-
1025 PM CDT Sun Oct 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOLLINGER...
SOUTHERN PERRY AND NORTHERN CAPE GIRARDEAU COUNTIES WILL EXPIRE AT
1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 100 AM CDT for southern
Illinois...and southeastern Missouri.

LAT...LON 3771 8958 3769 8952 3764 8952 3760 8948
      3759 8948 3758 8949 3758 8952 3755 8952
      3746 8946 3738 9014 3754 9014 3760 9015
      3760 9006 3775 8967 3775 8962
TIME...MOT...LOC 0325Z 249DEG 34KT 3779 8945 3763 8978 

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:28 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 24, 6:28 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Sun Oct 24 2021

.SHORT TERM...(Tonight through Monday)
Issued at 244 PM CDT Sun Oct 24 2021

The main challenge for the short term is the timing of thunderstorms
into the area and the severity of this activity and to what areal
extent. A upper level shortwave trough over eastern Nebraska and
northeastern Kansas will continue moving east and eventually a
closed low will develop as the system moves into Illinois by later
tonight. A surface low pressure system currently over northwestern
Missouri will move eastward this evening into tonight. Despite
decent cloud cover earlier today, we have managed to rise well into
the 70s and even into the low 80s in some locations, with dew points
into the mid to upper 60s in the warm sector, with the warm front to
our north.

Convection should develop to our west by late this afternoon and
likely enter our CWA (parts of southeast Missouri and southwest
Illinois) by early this evening, around 00Z or shortly thereafter.
Between 00Z and 06Z, the convection will be impacting southeast
Missouri and into southern Illinois and possibly extreme western KY
as the cold front moves east into these areas. This time frame and
region poses the highest threat for any severe weather, including
damaging winds and tornadoes. See SPC Day 1 outlook for more
detailed information.

By 06Z, the convection will likely be entering the rest of west
Kentucky and into southwest Indiana, spreading eastward during the
06Z to 09Z time frame, while rapid clearing of the storms is
expected in our western sections. While severe weather probabilities
are not zero further east across the area, pertinent parameters
certainly decrease with time, especially across eastern sections of
our CWA.

Any lingering showers or storms across the eastern parts of the
region by around sunrise, should rapidly press east. Clouds will
likely remain in place across the northeastern half of the area on
Monday in conjunction with the passing of the upper level low to our
north. These clouds will hang tough for most of the day but tend to
move out late in the afternoon or early in the evening. Could even
see a little bit of drizzle under the stratus deck up in the I-64
corridor in IL/IN. Strong west northwest winds will commence behind
the front on Monday. Cold air advection will cause 850mb
temperatures to drop into the single digits. Highs will only be in
the upper 50s to lower 60s across much of the area.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Oct 24 2021

The start of the long term forecast period will be dry, with the
storm system having moved towards New England. Northerly flow behind
the system will bring much cooler temperatures, with lows in the mid-
40s Monday night.

By Tuesday, the synoptic pattern will have an upper-level trough on
the east coast, a ridge in the Plains that will build into the
Mississippi Valley through Tuesday night, and a deep trough in the
mountain west. Models agree a bit more on developing an upper-level
low near Oklahoma on Wednesday though still differ in strength and
timing. Ahead of this system, as the ridge moves over the Quad
State, a more southeasterly wind direction will lead to a warming
trend through Wednesday.

The GFS continues to be the faster progressing ensemble, while the
Canadian remains the slowest of the three. Cluster analysis favors a
deeper low pressure system, tracking near the Quad State with a
relatively slow progression eastward. The alternative option is
weaker, even slower, and further south, with this option showing up
a bit more often in the Canadian ensemble. Siding with the more
likely track, the heavier rain is likely to be between Wednesday
evening and Thursday, with the earlier timing aligned with the GFS
and the latter for the ECMWF. Convective potential remains weak so
thunder is limited to Wednesday night ahead of the low. Storm total
rainfall of around an inch is anticipated, with flooding potential
very low.

Afterwards, wrap-around showers will be present Friday for the
entire Quad State and possibly Saturday for eastern portions. Once
the system moves far enough eastward to end the wrap-around showers,
dry weather is anticipated for the remainder of the weekend.

Temperatures will trend warmer through Wednesday ahead of the next
system, with highs Wednesday in the mid to upper 60s. When winds
shift to northwesterly with wrap-around moisture, highs late in the
week will be down to the upper 50s to near 60. Lows in the lower
half of the 40s Monday night will trend warmer to the lower 50s
Wednesday night, then drop back to the 40s for late week and the
weekend.

&&

.AVIATION...
Issued at 628 PM CDT Sun Oct 24 2021

Initial convective activity between KCGI and KPAH should dissipate
within the 1-2 hour time frame after the beginning of the 00z
Monday time frame.

The main adjustment in the TAF forecast is the addition of GR
(hail) for the KCGI TAF, as well as a mention of Low Level Wind
Shear (LLWS) ahead of the convective line for the WFO PAH TAF's
ahead of the line.

At this point in time, kept the background/mean winds in place for
the forecast, but may need to update within a TEMPO group for
winds in excess of 45 to 55 knots. Will adjust on a case by case
bases.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Oct 24, 4:40 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Oct 24 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected tonight ahead of a strong cold front.
Strong to severe storms are possible across the entire region this
evening and overnight, with the best potential for severe storms
in southeast Missouri, southern Illinois and far west Kentucky.
Damaging winds, isolated tornadoes and large hail are all
possible. Localized heavy rainfall could cause flooding of flood
prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight across
the entire area.

RST

In the hours before

Local storm report, Oct 24, 9:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          4 NW LITHIUM            37.86N 89.94W
10/24/2021                   PERRY              MO   TRAINED SPOTTER

            TRAINED SPOTTER JUST SOUTH OF ST. MARY
            REPORTS A LOT OF TREE DAMAGE ON THE ROAD.
            TIME ESTIMATED BY RADAR. SPOTTER REPORT AT
            9:10 PM.

&&

SGE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 8:42 PM CDTTornado Warning Tornado observedPAHPerry48 min
Oct 24, 9:03 PM CDTTornado Warning Tornado observedConsiderable damage threatPAHPerry57 min
Oct 24, 9:42 PM CDTSevere Thunderstorm WarningPAHPerry48 min
Oct 24, 10:05 PM CDTFlash Flood WarningPAHPerry6 hr
Oct 24, 10:12 PM CDTFlash Flood WarningPAHBollinger6 hr
Oct 24, 10:24 PM CDTSpecial Weather StatementPAHPerry51 min
Oct 24, 10:46 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau44 min
Oct 24, 10:52 PM CDTSpecial Weather StatementPAHCarter, Wayne38 min
Oct 24, 10:53 PM CDTAreal Flood AdvisoryPAHBollinger, Carter, Wayne94 min
Oct 24, 10:54 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau51 min
Oct 24, 11:13 PM CDTTornado WarningPAHCape Girardeau18 min
Oct 24, 11:20 PM CDTTornado WarningPAHBollinger, Cape Girardeau25 min
Oct 24, 11:31 PM CDTSpecial Weather StatementPAHStoddard44 min
Oct 24, 11:37 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott38 min
Oct 24, 11:41 PM CDTFlash Flood WarningPAHBollinger3 hr
Oct 24, 11:42 PM CDTSpecial Weather StatementPAHButler48 min
Oct 25, 12:46 AM CDTSpecial Weather StatementPAHNew Madrid44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.